Alert archive / Pennsylvania / Flash Flood Warnings in 2002
Flash Flood Warning 80, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 16, 2002, 9:22 PM EDT for Mercer County, Pennsylvania. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2002, 9:22 PM EDT (01:22 UTC)
- Expired
- Aug 16, 2002, 11:15 PM EDT
- In force
- 113 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 691 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 170122 FFWPBZ PAC085-170315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 918 PM EDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MERCER COUNTY IN PENNSYLVANIA * UNTIL 1115 PM EDT * AT 918 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER MUCH OF SOUTHERN MERCER COUNTY. NEAR 2 INCHES OF RAIN HAS FALLEN AND ANOTHER ONE HALF TO ONE INCH IS POSSIBLE. ADDITIONAL HEAVY RAINFALL WILL CAUSE STREAMS AND CREEKS TO OVERFLOW. THE HEAVIEST RAIN HAS FALLEN IN THE WOLF CREEK AREA NEAR MILLBROOKE AND CENTERTOWN. * OTHER LOCATIONS IN THE WARNING INCLUDE...GREENVILLE EAST...MERCER AND STONEBORO... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:25 PM EDT, 5 hours 57 minutes earlier.
Area forecast discussion, Aug 16, 3:25 PM EDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 325 PM EDT FRI AUG 16 2002 SCT SHWRS HV CONTD TO STREAM ACRS FAR SRN PTN CWA THIS AFTN...BUT MAIN ACTION IS NOW OVR NERN OH WHERE TSTMS HV FIRED UP ALG OLD OUTFLO BNDRIES. SOME OF THESE TSTMS CUD AFFECT OUR NRN ZNS THIS EVE...SO WL GO WITH HIER (50 PCT) POPS FOR SCT TSTMS N...AND 40 PCT CHC SHWRS/TSTMS S TNGT. AVN AND ETA BOTH SHOW VORT MOVG NE ALG OH RVR VLY LTR TNGT AND SAT. WL GO WITH LKLY POPS ALL ZNS SAT. WL CONT LKLY POPS FAR SERN ZNS SAT NGT..CHC ELSW. FRONT SHUD PUSH THRU ON SUN. WL GO WITH SCT POPS ALL ZNS...AND CONT CHC POPS INTO SUN EVE FAR S. AVN CONTS TO HINT AT ELONGATED SFC TROF SETTING UP ALG OH VLY MON NGT AND TUE...AND LATEST RUN SHOWS CLOSED LO RIDING EWD ACRS SRN PTN CWA TUE. FOR NOW WL GO WITH MORE CLD CVR FOR TUE...BUT WL AWAIT LTR MDL RUNS TO DECIDE WHETHER OR NOT TO INCLUDE PCPN FOR TUE. FCSTID = 14 PIT 69 85 68 82 / 40 60 40 50 HLG 70 85 69 83 / 40 60 40 50 MGW 70 86 69 84 / 40 60 40 50 ZZV 70 86 69 84 / 40 60 40 50 PHD 69 85 68 82 / 40 60 40 50 FKL 66 80 65 78 / 50 60 40 50 DUJ 66 80 65 78 / 50 60 40 50 LBE 69 85 68 82 / 40 60 40 50 BTP 67 83 66 80 / 50 60 40 50 IDI 67 83 67 80 / 40 60 40 50 ODM 67 81 65 80 / 40 60 60 50 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Aug 16, 8:53 PM EDT, 29 minutes before
PAZ007-008-013-014-170145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 853 PM EDT FRI AUG 16 2002 ...THUNDERSTORMS STRETCHED ACROSS MERCER COUNTY... THUNDERSTORMS EXTENDED FROM SHARON EAST TO MERCER AND INTO VENANGO COUNTY NEAR KENNERDELL. THE STORMS WERE MOVING EAST ABOUT 20 MPH. THE GREATEST THREAT FROM THESE STORMS WILL BE HEAVY RAIN. UP TO AN INCH AND ONE HALF OF RAIN COULD FALL WITH THESE STORMS. ALSO...BE ON THE ALERT FOR FREQUENT LIGHTNING AND BRIEF GUSTY WINDS.
Special weather statement, Aug 16, 9:07 PM EDT, 15 minutes before
PAZ009-015-016-170200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 907 PM EDT FRI AUG 16 2002 THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING INTO CLARION AND JEFFERSON COUNTIES. THUNDERSTORMS WERE SCATTERED ACROSS JEFFERSON COUNTY...PENNSYLVANIA JUST SOUTH OF BROOKVILLE. THE STORMS STRETCHED WEST THROUGH SOUTHERN VENANGO AND MERCER COUNTIES. THESE STORMS WILL CONTINUE EAST AND SHOULD GRADUALLY DIMINISH. HOWEVER...THEY WILL PRODUCE SOME VERY HEAVY RAIN OF UP TO ONE HALF INCH. ALSO...BE ON THE ALERT FOR FREQUENT DANGEROUS LIGHTNING AND BRIEF GUSTY WINDS. BE ALERT FOR THE PONDING OF WATER AND POOR VISIBILITY ALONG ON INTERSTATE 80 FROM MERCER TO CLARION.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:07 PM EDT | Flash Flood Warning | PBZ | Mercer | 113 min |
| Aug 17, 12:18 AM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.